Try it
General Medicine · Hematology: disseminated intravascular coagulation
Sample itemA septic patient develops diffuse bleeding from venepuncture sites, thrombocytopenia, prolonged PT and aPTT, high D-dimer, and low fibrinogen. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Disseminated intravascular coagulation
DIC is systemic activation of coagulation causing consumption of platelets and clotting factors, thrombosis, and bleeding. Management centers on treating the underlying cause and supporting hemostasis when indicated.
Option by option
A. Vitamin B12 deficiency
B12 deficiency causes macrocytic anemia, not consumptive coagulopathy.
B. Disseminated intravascular coagulation (correct)
Correct. Consumption coagulopathy explains the entire laboratory pattern.
C. Immune thrombocytopenia
ITP causes isolated thrombocytopenia with normal coagulation tests.
D. Hemophilia A
Hemophilia A prolongs aPTT but does not cause low fibrinogen and high D-dimer.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…